Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Charleston, WV

April 9, 2001Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2001, 7:16 PM EDT for Taylor County, West Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 7:16 PM EDT (23:16 UTC)
Expired
Apr 9, 2001, 8:00 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:55 PM EDTHail 1Grafton, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 092317
SVRCRW
WVC091-100000-
/NEW.KRLX.SV.W.0019.092316-100000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* AT 711 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF GRAFTON...MOVING EAST AT 55 MPH.

* THIS STORM WILL EFFECT AREAS NORTH OF GRAFTON.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BYk
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3952 8016 3935 8018 3932 7993 3943 7993

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:19 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 9, 3:19 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT MON APR 9 2001

DIVERGED CONSIDERABLY FROM MOS GUIDANCE THIS AFTERNOON.  THERE IS NO
INDICATION THAT THE RIDGING WILL BREAK DOWN AND THE UPPER PATTERN
WILL CHANGE UNTIL THE WEEKEND OVER OUR AREA.  WITH THE STRONG
SOUTHERLY FLOW...ESPECIALLY WEDNESDAY...THE MOS LOOKS WAY TOO LOW
ON THE TEMPERATURES.  THE AVIATION MOS BEARS THIS OUT AS IT IS 5 TO
10 DEGREES ABOVE MOS TEMPERATURES IN PERIODS 3 AND BEYOND.
SO...HAVE GONE CONSIDERABLY HIGHER ON THE TEMPERATURES UNTIL THE
WEEKEND APPROACHES.

THE PROXIMITY OF THE FRONT OVER NORTHERN SECTIONS OF THE FORECAST
AREA WILL MEAN A CHANCE OF SHOWERS THERE PRETTY MUCH FOR A FEW
DAYS.  HAVE TRIED TO FOCUS THE TIMING ON THE THUNDERSTORMS BUT WITH
THE SHOWERS I HAVE NOT TRIED TO GET TOO FANCY AS THERE ARE LITTLE
WAVES NOW AND THEN.

WENT WITH THE MRF FOR COOLING WITH THE RETURN TO ZONAL FLOW THE
BEGINNING OF NEXT WEEK.  BUT...HAVE WENT DRY AS I SEE NO REAL GOOD
SOURCE OF MOISTURE WITH THE WEST FLOW AND NO REAL GOOD TRIGGERS.

SEVERE THUNDERSTORM WATCH SHOULD DIE AT 5.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SVR TuSTM WATCH UNTIL 5 PM PERRY AND MORGAN COUNTIES.

.END/ AAR

In the hours before

Local storm report, Apr 9, 2:35 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
235 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0200 PM    ALBANY                    OH   .88 INCH HAIL
04/09/01   ATHENS                         REPORTED BY
SPOTTERS

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.